Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Raleigh, NC

June 8, 2004Alamance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 8, 2004, 4:28 PM EDT for Alamance County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 4:28 PM EDT (20:28 UTC)
Expired
Jun 8, 2004, 6:00 PM EDT
In force
92 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 082033
FFWRAH
NCC001-082200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER BURLINGTON AND GRAHAM.
  RADAR ESTIMATES OVER 2 INCHES OF RAIN HAS ALREADY FALLEN IN        
  SOUTHERN PORTIONS OF GRAHAM. THUNDERSTORMS CONTINUE TO DEVELOP IN  
  THIS AREA PRODUCING RAINFALL RATES ON 1 TO 2 INCHES PER HOUR. 

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...  
  BURLINGTON...
  GRAHAM...
  HAW RIVER...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED.

LAT...LON 3614 7930 3602 7931 3602 7944 3614 7944

$$

04
1 follow-up statement
000 
WGUS72 KRAH 082113
FFSRAH
NCC001-082200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT TUE JUN 8 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CENTRAL ALAMANCE
COUNTY HAS BEEN CANCELED...

AT 505 PM EDT DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS 
PRODUCING HEAVY RAIN OVER CENTRAL ALAMANCE COUNTY HAD WEAKENED. 
RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAD FALLEN IN PORTIONS OF 
GRAHAM ALONG INTERSTATE 85 AND HIGHWAY 54. LAW ENFORCEMENT REPORTS 
MINOR FLOODING OF SEVERAL ROADS AS WELL AS PORTIONS OF INTERSTATE 
85. HOWEVER THE RAIN HAS ENDED AND WATER SHOULD RUNOFF RAPIDLY.

RUNOFF FROM THIS STORM COULD STILL CAUSE RISES ALONG CREEKS AND 
STREAMS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. 

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 1:55 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 8, 1:55 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT TUE JUN  8 2004

.DISCUSSION...
AN UPPER LEVEL PERTURBATION IN THE UPPER SAVANNAH BASIN AND
ASSOCIATED LOWER LEVEL TROUGH NORTHEAST THROUGH THE WESTERN PIEDMONT
IS HELPING TO FOCUS MOISTURE AND INSTABILITY FOR ENHANCED DEEP
CONVECTION TOWARD THE WESTERN EDGE OF THE RAH CWA.  DEEPER MOISTURE
AND INSTABILITY FAVORS HIGHER CHANCE POPS IN THE WEST AND MORE
WIDELY SCATTERED OR ISOLATED CELLS IN THE EAST THIS EVENING.
OVERNIGHT...CONVECTIVE ACTIVITY SHOULD SIMMER DOWN BUT A SLIGHT
CHANCE MAY REMAIN IN THE FAR SOUTHWEST.  CELLS WILL BE SLOW-MOVING
OR NEARLY STATIONARY...AND THE THREAT OF LOCALIZED FLOODING WILL
NEED TO BE MONITORED.

WED-THU...RIDGING EVOLVES OVER THE AREA WITH THE SMALL UPPER
PERTURBATION DRIFTING FURTHER AWAY DOWN THE SAVANNAH BASIN TO THE SC
COAST BY MID THU.  IN THE LOWER LEVELS...FLOW VEERS TO SOUTHWEST AS
THE BERMUDA HIGH NOSES IN FROM THE ATLANTIC.  P-WATER VALUES REMAIN
ABOVE NORMAL FOR THIS TIME OF YEAR.  SUFFICIENT MOISTURE AND
INSTABILITY EXISTS FOR A DIURNALLY DRIVEN CONVECTIVE CYCLE EACH
DAY.  THE DRIER AND LESS PERTURBED ETA IS FAVORED OVER THE GFS.  THE
GFS APPEARS TO SUFFER UPSTREAM GRID SCALE PROBLEMS WITH CONVECTION
OVER THE MIDWEST AND LOWER OHIO VALLEY.  THUS...THE HIGHER MOISTURE
CONTENT AND BAND OF VORTICITY ALOFT SEEN PASSING BY 18Z THU IS BEING
DISCOUNTED AT THIS POINT IN TIME.

FRI-A BACK DOOR COLD FRONT APPROACHES FROM THE NE TO NEAR ROANOKE
RAPIDS BY MIDDAY FRIDAY AND MOVES TO NEAR A DAN-BUY-FAY LINE BY FRI
EVENING.  WITH PERTURBATIONS RIDING ACROSS THE TOP...THIS MAY HELP
FOCUS CONVECTION ACROSS THE AREA DURING THE DAY.  HIGHER CHANCE POPS
ARE FAVORED FOR FRI.

CONSENSUS WARMER TEMPERATURES FROM MAV/FWC GUIDANCE IS FAVORED FOR
MAX/MINS THE NEXT FEW DAYS. -RFG

SATURDAY THROUGH TUESDAY...
PERSISTENCE FORECAST OF LOW CHANCE MAINLY AFTERNOON/EVENING
CONVECTION THROUGH THIS PERIOD. MODELS IN GENERAL AGREEMENT IN
BRINGING A COOLER AIRMASS FROM THE NORTHEAST INTO AREA OVER THE
WEEKEND. THE QUESTION IS HOW FAR INTO STATE THE FRONT WILL MOVE
WHICH IN TURN WILL DETERMINE HOW MUCH AND WHERE CONVECTION WILL BE.
ECMWF (08/00Z RUN) INDICATE FRONT SOUTH OF AREA BY LATE SATURDAY
WHILE GFS CONTINUES ITS TREND OF NORTHEAST TO SOUTHWEST PROGRESSION
INTO CWA...ON A LINE FROM ABOUT ROXBORO TO CLINTON BY SATURDAY
AFTERNOON...THEN SOUTH OF THE AREA DURING EVENING INTO SUNDAY. AT
THIS POINT PLAN TO CONTINUE CHANCE FOR MAINLY AFTERNOON/EVENING
CONVECTION. A COLD FRONT APPROACHES FROM THE WEST BY TUESDAY. THUS
CONTINUING CHANCE FOR CONVECTION. -RA
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RFG/RA
Hazardous weather outlook, Jun 8, 6:01 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
601 AM EDT TUE JUN 8 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
601 AM EDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 8, 2:02 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
202 PM EDT TUE JUN 8 2004

NCZ021>023-038-039-073>075-083-084-081930-
ALAMANCE NC-ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-
MONTGOMERY NC-MOORE NC-RANDOLPH NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...GRAHAM...GREENSBORO...HIGH POINT...LEXINGTON...
RANDLEMAN...ROCKINGHAM...SOUTHERN PINES...TROY...
WADESBORO AND WINSTON-SALEM
202 PM EDT TUE JUN 8 2004

...STRONG STORMS MOVING ACROSS THE WESTERN PIEDMONT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
WESTERN PIEDMONT PIEDMONT...INCLUDING THE TRIAD AREA. THE
STRONGEST STORMS WERE MOVING ACROSS THE TRIAD AREA...WHICH INCLUDES
GREENSBORO...WINSTON SALEM...KERNERSVILLE. SOME OF THE STRONGER
STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50 MPH...VERY
HEAVY RAIN AN DANGEROUS CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE THROUGH AREAS WHERE
WATER COVERS THE ROAD.

RA
Special weather statement, Jun 8, 2:42 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT TUE JUN 8 2004

NCZ021>023-038-039-081841-
ALAMANCE NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...GRAHAM...
GREENSBORO...HIGH POINT...LEXINGTON...RANDLEMAN AND WINSTON-SALEM
242 PM EDT TUE JUN 8 2004

...STRONG STORMS MOVING ACROSS THE TRIAD...

SCATTERED SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE TRIAD AREA...WHICH INCLUDES GREENSBORO...WINSTON
SALEM...KERNERSVILLE...HIGH POINT AND LEXINGTON.

SINCE THE STORMS ARE MOVING VERY SLOWLY...HEAVY DOWNPOURS WITH
RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED ESPECIALLY AREAS AROUND ARCADIA...CLEMMONS...SEDGE GARDEN
AND KERNERSVILLE. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING. SOME MINOR FLOODING LOW LYING AND POOR DRAINAGE AREAS
CAN BE EXPECTED. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

GUSTY WINDS OF 40 TO 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

RA
Special weather statement, Jun 8, 2:42 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT TUE JUN 8 2004

NCZ021>023-038-039-081930-
ALAMANCE NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...GRAHAM...
GREENSBORO...HIGH POINT...LEXINGTON...RANDLEMAN AND WINSTON-SALEM
242 PM EDT TUE JUN 8 2004

...STRONG STORMS MOVING ACROSS THE TRIAD...

SCATTERED SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE TRIAD AREA...WHICH INCLUDES GREENSBORO...WINSTON
SALEM...KERNERSVILLE...HIGH POINT AND LEXINGTON.

SINCE THE STORMS ARE MOVING VERY SLOWLY...HEAVY DOWNPOURS WITH
RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED ESPECIALLY AREAS AROUND ARCADIA...CLEMMONS...SEDGE GARDEN
AND KERNERSVILLE. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING. SOME MINOR FLOODING LOW LYING AND POOR DRAINAGE AREAS
CAN BE EXPECTED. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

GUSTY WINDS OF 40 TO 50 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

RA
Special weather statement, Jun 8, 4:08 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT TUE JUN 8 2004

NCZ007>009-021>026-038>041-082107-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-FRANKLIN NC-
GRANVILLE NC-GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
WAKE NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CARY...
CHAPEL HILL...CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...GRAHAM...
GREENSBORO...HENDERSON...HIGH POINT...HILLSBOROUGH...LEXINGTON...
LOUISBURG...OXFORD...PITTSBORO...RALEIGH...RANDLEMAN...ROXBORO...
SILER CITY...WEST RALEIGH AND WINSTON-SALEM
408 PM EDT TUE JUN 8 2004

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
PIEDMONT THROUGH THE AFTERNOON. THE STRONGEST STORMS WERE LOCATED
NEAR YOUNGSVILLE...BURLINGTON AND ARCHDALE. THESE STORMS ARE ALL
SLOWLY MOVING NORTHWEST AROUND 10 MPH.

LOCATIONS WHICH CAN EXPECT HEAVY RAIN...FREQUENT LIGHTNING AND EVEN
SOME SMALL HAIL INCLUDE HIGH POINT...BURLINGTON...MEBANE AND REDWOOD
JUST NORTHEAST OF DURHAM.

MOTORISTS DRIVING ALONG INTERSTATE 40 BETWEEN
RALEIGH...BURLINGTON...GREENSBORO  AND WINSTON-SALEM CAN EXPECT
OCCASIONAL HEAVY DOWNPOURS SIGNIFICANTLY REDUCING VISIBILITY.
MOTORISTS ARE URGED TO REDUCE DRIVING SPEEDS IN HEAVY DOWNPOURS TO
AVOID HYDROPLANING.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

JO
Special weather statement, Jun 8, 4:15 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT TUE JUN 8 2004

NCZ073>075-083-084-082115-
ANSON NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-STANLY NC-
415 PM EDT TUE JUN 8 2004

...STRONG THUNDERSTORMS OVER WESTERN STANLY AND SOUTHERN MONTGOMERY
COUNTIES...

AT 415 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FINGER AND PLYLER IN WESTERN STANLY COUNTY. THESE STORMS WERE MOVING
TO THE NORTH AT ONLY 10 MPH. THEY WILL AFFECT AREAS WEST OF
ALBEMARLE THROUGH 515 PM.

STRONG THUNDERSTORMS WERE ALSO OVER SOUTHERN MONTGOMERY COUNTY AT
415 PM. THESE STORMS EXTENDED FROM ELM TO PEKIN TO WADESVILLE. THEY
WERE MOVING SLOWLY NORTH AT 10 MPH AND WILL AFFECT TROY AND MORROW
MOUNTAIN STATE PARK THROUGH 515 PM.

VERY HEAVY RAINFALL OF BETWEEN 1 TO 1.5 INCHES IN 30 MINUTES WILL
OCCUR WITH THESE STORMS. FREQUENT LIGHTING WILL ALSO POSE A
SIGNIFICANT HAZARD.

TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
OPEN FIELDS AND SWIMMING POOLS.

BADGETT

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.